Alert archive / Utah / Wind Advisories in 2023
Wind Advisory 17, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this wind advisory at Apr 25, 2023, 2:40 AM MDT for Carbon County, Emery County, Sevier County, Utah. It took effect at Apr 25, 2023, 6:00 AM MDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Apr 25, 2023, 2:40 AM MDT (08:40 UTC)
- In effect from
- Apr 25, 2023, 6:00 AM MDT
- Expired
- Apr 25, 2023, 12:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Salt Lake City, UT
Counties Carbon County, UT, Emery County, UT, Sevier County, UT
The radar
The Cedar City radar (KICX), 234 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 8.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1407 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
244 WWUS75 KSLC 250840 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 240 AM MDT Tue Apr 25 2023 UTZ120-251800- /O.NEW.KSLC.WI.Y.0017.230425T1200Z-230425T1800Z/ Castle Country- Including the cities of Price, Castle Dale, and Emery 240 AM MDT Tue Apr 25 2023 ...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO NOON MDT TODAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...Castle Country, specifically Fremont Junction to Huntington Canyon. * WHEN...From 6 AM this morning to noon MDT today. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Travel could be difficult due to crosswinds, especially for high profile vehicles and vehicles with trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
1 follow-up statement
131 WWUS75 KSLC 251805 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 1205 PM MDT Tue Apr 25 2023 UTZ120-251915- /O.EXP.KSLC.WI.Y.0017.000000T0000Z-230425T1800Z/ Castle Country- Including the cities of Price, Castle Dale, and Emery 1205 PM MDT Tue Apr 25 2023 ...WIND ADVISORY HAS EXPIRED... Winds across Castle Country are expected to remain below advisory criteria for the rest of the afternoon, although local gusts 35-40 mph will continue through 2pm. $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Apr 24, 2:54 PM MDT, 11 hours 46 minutes earlier.
Area forecast discussion, Apr 24, 2:54 PM MDT, 11 hours 46 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 254 PM MDT Mon Apr 24 2023 .SYNOPSIS..An unsettled pattern will remain in place across the region through Tuesday. High pressure will follow for the latter half of the week through at least the weekend, bringing much warmer temperatures. && .SHORT TERM (Through 12Z Wednesday)...It officially feels like spring out there, with fairly widespread convection producing pea sized hail and occasional wind gusts to 45 mph so far this afternoon. Afternoon upper air and satellite analysis indicates a very strong shortwave trough shifting south-southeast into the Great Basin. The associated cold front is near the Utah/Nevada border, noting the edge of the stronger cold air advection. Looking at surface temperatures, above freezing temperatures are being reported as high as 8500 to even 9000 feet in the pre- frontal environment. Latest mesoanalysis indicates around 500 J/kg SBCAPE across northern Utah ahead of the cold front. This, combined with 25 to 30kts of deep layer shear is supporting at convection of sufficient strength to produce hail bigger than peas but smaller than dimes. CAMS indicate this area of convection may morph into a linear feature in the next few hours, posing an elevated wind threat in addition to continued sub-severe hail. Current expectations is this line will arrive along the WAsatch Front somewhere around 3-5 PM. Initially snow levels will be near 8000-8500 feet but expect snow levels to fall once the cold front crosses the area, reaching near benches by 12Z Tuesday. Snow may even mix for a time to valley floors Tuesday morning. Coincident with the colder temperatures, a relatively weak TROWAL may develop tonight into Tuesday morning...which would locally increase precipitation coverage and intensity. These could result in sneaky higher bench accumulations particularly near the Idaho border, but will need to monitored through the night. The upper level low will finally pull away from the area Tuesday afternoon, with precipitation gradually coming to an end. Upper level ridging will shift into the region Wednesday...with temperatures perhaps exceeding 10-20 degrees above normal by the end of the week. More about that in the long term forecast. .LONG TERM (After 12Z Wednesday)...Building high pressure Wednesday is expected to bring warming temperatures and dry conditions across Utah and southwest Wyoming. On Thursday, low pressure from Canada will begin to track southwards through the Dakotas and bring a generally dry back door cold front across the Intermountain west late Thursday into Friday. This boundary looks to primarily impact eastern Utah and southwest Wyoming. An increase in north to northwesterly winds are expected with wind gusts expected in the 30 to 40 knot range with the strongest winds across the Central Mountains. Behind the frontal passage, development of easterly canyon winds across in northern Utah Saturday morning will need to be monitored. At this juncture, forecast models are indicating the easterly component to winds though speeds are not necessarily impactful. Colder air is expected to accompany the front across eastern Utah during the latter half of the week. Meanwhile, a warming trend is expected across western Utah during this same period with 70 to 80 degree high temperatures forecast. A warming trend is then noted over the weekend across the entire region with Sunday the warmer of the two days. St. George in particular is forecast to see a 90 degree day with a greater than 70% chance to exceed this threshold. A similar forecast is noted for next Monday. && .AVIATION...KSLC...VFR conditions are expected to persist through the TAF period for SLC outside of any thunderstorm activity. Showers and thunderstorms are expected to effect the terminal for the remainder of the day on Monday which could make for erratic winds with some isolated hail and lightning that could effect terminal operations. Otherwise lingering showers take us into the overnight hours as low and midlevel cloud decks stay scattered to broken with a persistent northerly wind. .REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions are expected to persist through the TAF period for all terminals in Utah and SW Wyoming outside of any thunderstorm activity. Showers and thunderstorms are expected to effect the northern terminals for the remainder of the day on Monday which could make for erratic winds with some isolated hail and lightning that could effect terminal operations. Otherwise lingering showers take us into the overnight hours as low and midlevel cloud decks stay scattered to broken with northerly flow holding over the CWA. Southern sites could become a bit more gusty with a higher and less dense cloud deck. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Kruse/NDeSmet/Selbig For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
In the hours before
Special weather statement, Apr 25, 12:49 AM MDT, 1 hour 51 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 1249 AM MDT Tue Apr 25 2023 WYZ021-251200- Southwest Wyoming- Including the cities of Evanston and Lyman 1249 AM MDT Tue Apr 25 2023 ...Periods of Heavy Snow Through the Overnight... A cold front will move through southwest Wyoming tonight and cause periods of heavy snow. This heavy snow will result in pockets of very low visibility down to one quarter mile along with winter driving conditions. Those planning to travel tonight should reduce speeds and use low beam headlights. The heaviest snow is forecast to begin to diminish around sunrise Tuesday morning. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.